PMR - Decreased prednisone and pain returned

Posted by alan bruce @alanbruce, Dec 29, 2018

I was at 2mg for 6 weeks of prednisone and decided go down to 1 1/2 and after 2 weeks I started to have pain in my shoulders. Will 1/2 a mg make a that sort of difference. I have been on prednisone for 18 months and have gone up and down before… Any recommendation on what to increase the predisone to.

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) group.

Has anyone else found themselves taking as much as 40 mg of prednisone and still having severe hip / lower back pain with exertion? My PCP wants to wait it out w/out raising dosage. I’m unhappy at the limitation on lifestyle that the painful walking brings.

REPLY

Are you taking 40 mgs. now and still in pain? I've never taken over 15 though some do take 20 mgs. I, too, suffered with severe hip/lower back pain. My rheumatologist figured out there must be something else going on and ordered x-rays. Turns out I'm bone on bone and need hip replacements. In addition I have hip bursitis and it can be difficult to determine if it's PMR or bursitis. I do hope you can get this resolved. Pain is a pain.

REPLY
@johannab

Has anyone else found themselves taking as much as 40 mg of prednisone and still having severe hip / lower back pain with exertion? My PCP wants to wait it out w/out raising dosage. I’m unhappy at the limitation on lifestyle that the painful walking brings.

Jump to this post

From what I've read, a lower dosage of prednisone (like 20 mg) has a "miraculous" effect on PMR. I was on a 40 mg dose of Prednisone for Giant Cell Arteritis – and that causes pain in the head and neck. The medical textbook I have states that if there isn't a dramatic response to the prescribed dose of prednisone for PMR (about 20 mg) the physician should search for an alternate diagnosis. Wishing you the best.

REPLY
Please sign in or register to post a reply.
  Request Appointment